Michigan, 2016

Winter Storm in Michigan, March 23 to 24, 2016

March 23 to 24, 2016 · NWS GRR · 10 events in 10 counties and zones

A late winter storm brought around a a tenth to as much as four tenths of an inch of freezing rain and ice accumulation to central lower Michigan. In addition, heavy wet snow and sleet was also reported.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A late winter storm brought around a a tenth to as much as four tenths of an inch of freezing rain and ice accumulation to central lower Michigan. In addition, heavy wet snow and sleet was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 23, 6:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 23, 6:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
749 AM EDT WED MAR 23 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 330 AM EDT WED MAR 23 2016

A STRONG LOW PRESSURE SYSTEM IN THE PLAINS STATES TODAY WILL MOVE
EAST THROUGH THE GREAT LAKES REGION TONIGHT AND THURSDAY. IT WILL
BRING A WINTERY MIX OF FREEZING RAIN SLEET AND WET SNOW TO SOUTH
CENTRAL AND CENTRAL LOWER MICHIGAN TODAY THROUGH THURSDAY WHERE
SIGNIFICANT ICING AND SNOW ACCUMULATIONS ARE ANTICIPATED. THIS
SYSTEM WILL BRING RAIN TO SOUTHERN LOWER MICHIGAN. FAIR WEATHER
WILL RETURN FRIDAY THROUGH FRIDAY NIGHT.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 330 AM EDT WED MAR 23 2016

THE WINTER WEATHER ADVISORY HEADLINE WHICH WAS IN EFFECT FOR
OCEANA... NEWAYGO... MECOSTA... ISABELLA... MONTCALM AND GRATIOT
COUNTIES HAS BEEN UPGRADED TO A WINTER STORM WARNING. NO OTHER
HEADLINE CHANGES WERE NECESSARY EARLY THIS MORNING.

OVERALL SHORT TERM GUIDANCE TRENDS THE PAST 24 HRS AND SREF
GUIDANCE TRENDS REGARDING FZRA POTENTIAL SHOW GREATER POTENTIAL
FOR SIGNIFICANT FZRA FOR ROUGHLY THE NORTHERN HALF OF OUR FCST
AREA WHICH IS UNDER THE WINTER STORM WARNING.

MOST OF THE FREEZING RAIN WILL FALL THIS EVENING THROUGH THE
OVERNIGHT PERIOD INTO THURSDAY DUE TO STRONG MID LEVEL
FRONTOGENETICAL FORCING AND WARM AIR ALOFT BUT SUB FREEZING NEAR
SFC TO SFC TEMPS. A QUARTER TO HALF INCH OF ICE ACCUMULATION IS
LIKELY ACROSS MUCH OF THE WINTER STORM WARNING AREA WITH LOCALLY
HIGHER AMOUNTS TO THREE QUARTERS OF AN INCH POSSIBLE WHICH WILL
RESULT IN SOME POWER OUTAGES.

HEAVY WET SNOW IS ALSO ANTICIPATED ACROSS OUR FAR NORTHERN FCST
AREA WITH POTENTIAL FOR AROUND 4-8 INCHES OF SNOW ALONG THE US-10
CORRIDOR FROM LDM EAST TO CLARE. THE WEIGHT OF THE SNOW IN
CONJUNCTION WITH SOME ICING WILL ALSO LEAD TO SOME POWER OUTAGES.

FURTHER SOUTH A BRIEFER PERIOD OF FZRA IS POSSIBLE TONIGHT IN THE
COUNTIES UNDER THE WINTER WX ADVISORY. HOWEVER SFC TEMPS THERE
INCLUDING THE GRR METRO AREA SHOULD BE RELATIVELY MILDER AROUND
THE FREEZING MARK OVERNIGHT WITH A MIX WITH PLAIN RAIN WHEN SFC
TEMPS ARE ABOVE FREEZING.

THIS SHOULD RESULT IN ONLY MINOR IMPACTS WITH THE RELATIVELY GREATER
IMPACTS OCCURRING ACROSS THE NORTHERN HALF OF OTTAWA... KENT...
IONIA AND CLINTON COUNTIES. THIS WILL NEED TO BE MONITORED VERY
CLOSELY AS SLIGHTLY COOLER THERMAL PROFILES THAN CURRENTLY
ANTICIPATED WOULD YIELD GREATER POTENTIAL FOR A MORE PROLONGED
PERIOD OF MODERATE FZRA.

THERE IS A THREAT FOR LOW TOPPED CONVECTION THURSDAY OVER OUR
SOUTHERN/SE FCST AREA WHERE SFC DEW POINT VALUES COULD REACH THE
LOWER TO MIDDLE 50S AND SHEAR PROFILES WILL BE IMPRESSIVE.
THE PRIMARY LIMITING FACTOR FOR CONVECTIVE INITIATION WILL BE
WEAK INSTABILITY.

THE PRECIPITATION WILL FINALLY GRADUALLY TAPER OFF THURSDAY
EVENING BEFORE ENDING OVERNIGHT. HIGH PRESSURE WILL THEN BUILD IN
TO PRODUCE FAIR WX FRIDAY. THX FOR COORD ON HEADLINE DECISIONS
DTX.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 AM EDT WED MAR 23 2016

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE TIMING AND TYPE
OF PRECIPITATION OVER THE WEEKEND.

TO START THE PERIOD MODELS ARE IN DECENT AGREEMENT SHOWING A MID
LEVEL RIDGE PASSING EAST OF LOWER MICHIGAN.  THIS FEATURE WILL HELP
TO KEEP THE WEATHER DRY.   MEANWHILE AN UPPER TROUGH IS SHOWN TO
DEEPEN OFF TO OUR WEST LATER SATURDAY INTO SUNDAY WITH A SPLIT FLOW
SETTING UP.  THIS WILL ACT TO DRAW UP GULF MOISTURE THROUGH THE MS
VALLEY AND EVENTUALLY THE GREAT LAKES REGION.  THE LOW LEVEL FRONTAL
ZONE ADVANCES SLOWLY EAST THROUGH THE UPPER PLAINS AND INTO LOWER
MICHIGAN SUNDAY INTO SUNDAY NIGHT AS THE SOUTHERN STREAM WAVE KICKS
OUT.  THE IMPACT OF THIS COLD FRONT PUSHING THROUGH IS FOR
INCREASING CHANCES OF PRECIPITATION OVER THE WEEKEND. CONSIDERABLE
DIFFERENCES IN THE MODELS EXIST WHERE THE SOUTHERN STREAM WAVE ENDS
UP. THE HIGH RES EURO TRACKS IT UP THE OH VALLEY WHILE THE GFS KEEPS
IT ALONG THE GULF.    WILL FEATURE ABOVE NORMAL POPS AS ALL MODELS
SHOW A FRONT PUSHING THROUGH. THE MAIN TYPE IS EXPECTED TO BE RAIN
BASED ON SOUNDINGS...BUT WILL NEED TO MONITOR TRENDS CLOSELY
ESPECIALLY NORTHERN ZONES.

MID LEVEL RIDGING AND ASSOCIATED SUBSIDENCE IS SHOWN TO ARRIVE FOR
MONDAY NIGHT AND TUESDAY.  THUS POPS HAVE BEEN DOWNPLAYED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 744 AM EDT WED MAR 23 2016

IFR CONDITIONS WILL IMPACTS MOST OF THE TAF SITES THIS MORNING.
TRENDS IN FORECAST SUGGEST WE MAY SEE AN INCREASE IN THE CEILINGS
LATER THIS MORNING. THIS IS NOT CERTAIN TO HAPPEN...BUT I WILL
REFLECT A TEMPORARY IMPROVEMENT TO MVFR...ONLY TO GO BACK DOWN TO
IFR THIS AFTERNOON AND EVENING.

FZRA IS POSSIBLE STARTING THIS EVENING FOR NORTHERN SITES KMKG AND
KGRR. KLAN IS CLOSE...BUT I STILL KEPT IT OUT OF THE FORECAST
THERE. THERE WILL BE A WARM LAYER IN THE CLOUDS...SO ICING IS
EXPECTED.

WIND SHEAR COULD BECOME AN ISSUE AS THE WINDS WILL BE TURNING
QUICKLY DOWN LOW. WILL NEED TO MONITOR THIS TREND CLOSELY.

A RISK FOR THUNDER COULD DEVELOP THURSDAY MORNING...ESPECIALLY
KAZO...KBTL AND KJXN.

&&

.MARINE...
ISSUED AT 330 AM EDT WED MAR 23 2016

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR TONIGHT THROUGH
THURSDAY AND THURSDAY NIGHT INTO THE MID MORNING HOURS FRIDAY.
WAVE HEIGHTS WILL INCREASE TONIGHT THROUGH THURSDAY AS WILL WIND
SPEEDS AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT
LAKES REGION.

&&

.HYDROLOGY...
ISSUED AT 1235 PM EDT TUE MAR 22 2016

RIVER LEVELS WILL CONTINUE A GENERAL FALL THROUGH WEDNESDAY.
THEN...WIDESPREAD 1 TO 1.5 INCH PRECIPITATION AMOUNTS ARE
EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY MORNING WITH GREATEST
AMOUNTS CENTERED OVER THE GRAND RIVER BASIN.

PRECIPITATION WILL BE PREDOMINANTLY RAIN OVER MUCH OF THE GRAND
AND ALL OF THE KALAMAZOO RIVER BASINS. THE LIQUID NATURE OF THE
PRECIPITATION COMBINED WITH ALREADY DECENT BASE FLOWS SHOULD ALLOW
RIVERS TO RESPOND FAIRLY QUICKLY WITH GENERAL RISES...POSSIBLY TO
ACTION/ADVISORY LEVELS AT SOME LOCATIONS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT
     THURSDAY FOR MIZ050-056>059.

     WINTER STORM WARNING UNTIL 8 PM EDT THURSDAY FOR MIZ037>040-
     043>046-051-052.

LM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM EDT FRIDAY
     FOR LMZ844>849.

&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...TJT
MARINE...LAURENS
Hazardous weather outlook, Mar 23, 3:49 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 AM EDT WED MAR 23 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
449 AM EDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

IMPACTS FROM WINTER WEATHER WILL BE INCREASING TODAY AND INTO
TONIGHT...MAINLY NORTH OF A HOLLAND TO GRAND RAPIDS TO LANSING
LINE. AS TEMPERATURES FALL...FREEZING RAIN AND SNOW LATER TODAY
THROUGH TONIGHT WILL LIKELY LEAD TO AREAS OF POWER OUTAGES AND
HAZARDOUS TRAVEL CONDITIONS. WIND GUSTS COULD INCREASE TO 25 MPH
TONIGHT INCREASING THE POWER OUTAGE RISKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AREAS OF FREEZING RAIN AND SNOW WILL TRANSITION TO ALL SNOW
DURING THE DAY ON THURSDAY. POWER OUTAGES COULD FURTHER INCREASE
ALONG WITH THE HAZARDOUS TRAVEL. FURTHER SOUTH...ACROSS SOUTHERN
LOWER MICHIGAN...THUNDERSTORMS AND AREAS OF HEAVY RAIN COULD OCCUR
DURING THE DAY ON THURSDAY. WIND GUSTS OVER 40 MPH COULD ACCOMPANY
ANY STRONGER THUNDERSTORM.

RIVER LEVELS COULD RESUME RISING FOR THE END OF THE WEEK AND OVER
THE WEEKEND WITH SOME MINOR IMPACTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
449 AM EDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BECOME HAZARDOUS TO SMALL CRAFT TODAY AND CONTINUE
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL CONTINUE INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Oceana

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Around a tenth of an inch of ice accumulation was reported, along with some heavy wet snow.

Winter Storm, Newaygo

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Newaygo forecast zone
Reported by
Emergency Manager
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

A Newaygo county emergency manager reported a quarter of an inch of ice accumulation on trees and road signs.

Winter Storm, Mecosta

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Mecosta forecast zone
Reported by
Emergency Manager
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Four inches of heavy wet snow and some light ice accumulations were reported in Mecosta county.

Winter Storm, Isabella

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Isabella forecast zone
Reported by
Emergency Manager
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Four inches of heavy wet snow and some light ice accumulations were reported in Isabella county.

Winter Storm, Montcalm

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Montcalm forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

A trained spotter in Sidney reported four tenths of an inch of ice accumulation that resulted in several downed tree limbs and power lines.

Winter Storm, Gratiot

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Gratiot forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Up to four tenths of an inch of ice accumulation was reported that resulted in several downed tree limbs and power lines.

Winter Storm, Mason

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Mason forecast zone
Reported by
CoCoRaHS
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

A CoCoRaHs observer reported 5.5 inches of heavy wet snow near Scottville.

Winter Storm, Lake

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Around 5 to 6 inches of heavy wet snow and light freezing rain was reported.

Winter Storm, Osceola

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Around 5 to 6 inches of heavy wet snow and light freezing rain was reported.

Winter Storm, Clare

When
March 23, 8:00 AM EST to March 24, 6:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Around 5 to 6 inches of heavy wet snow and light freezing rain was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624231, 624232, 624233, 624234, 624235, 624236, 624237, 624238, 624239, 624240.